Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 28, NWS Midland/Odessa, TX

October 30, 1998Loving County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Oct 30, 1998, 6:09 PM CST for Loving County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 1998, 6:09 PM CST (00:09 UTC)
Expired
Oct 30, 1998, 7:00 PM CST
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 3:15 PM CSTSevere Thunderstorm WatchSPC6 hr
Oct 30, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 310010
TORMAF
TXC301-310100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
609 PM CST FRI OCT 30 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  LOVING COUNTY IN WESTERN TEXAS

* UNTIL 700 PM CST

* AT 608 PM CST... MIDLAND DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 9 MILES NORTH OF MENTONE... MOVING NORTHEAST AT 25 MPH.

THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER R*URAL AREAS.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

BC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 30, 2:44 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 30, 2:44 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
244 PM CST FRI OCT 30 1998

CONVECTION HAS FIRED ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAINS
NORTH TO BETWEEN KCSM AND KHOB.  WE AGREE WITH SPC/S ASSESSMENT IN
THEIR LATEST SWOMCD.  SEVERE CONVECTION MAY FOCUS ALONG THE EASTERN
AND SOUTHERN EDGES OF THE COLD POOL SPREADING BENEATH THE CURRENT
ACTIVITY...AND IF THIS IS INDEED THE CASE...ORIENTATION OF THIS
BOUNDARY RELATIVE TO THE STORM-RELATIVE FLOW MAY SUPPORT STORMS
HAVING PERSISTENT ROTATION.

THUNDERSTORMS...SOME SEVERE...SHOULD CONTINUE MOVING EAST ACROSS THE
CWA THIS EVENING WITH LINGERING SHOWERS IN THEIR WAKE AS THE
SOUTHWESTERN CA SHORTWAVE TROUGH APPROACHES THE AREA.  BOTH THE ETA
AND MM5 MODELS SUGGEST ADDITIONAL DEVELOPMENT SATURDAY AS A DRYLINE
SHARPENS UP AND PUNCHES INTO WEST TX.  WSFO LBB HAS THIS SCENARIO
HANDLED NICELY.  REGARDING THE NUMBERS...FWC GUIDANCE LOWS TONIGHT
ARE LOW GIVEN CLOUDS AND MOISTURvE...OTHERWISE GUIDANCE IS CLOSE TO
PRESENT THINKING.  THANKS FOR COORD ABQ AND LBB.  SNAP COUNT
FOLLOWS...

MAF 63/72 70/60
CNM 56/66 60/50
MRF 55/64 60/50
P07 64/78 60/50

BC/BF/SG

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:43 PM CSTSevere Thunderstorm WarningMAFWard47 min
Oct 30, 6:58 PM CSTSevere Thunderstorm WarningMAFBrewster62 min
Oct 30, 7:01 PM CSTSevere Thunderstorm WarningMAFWinkler49 min
Oct 30, 7:39 PM CSTTornado WarningMAFAndrews51 min
Oct 30, 8:04 PM CSTFlash Flood WarningMAFLoving3 hr
Oct 30, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews48 min
Oct 30, 9:19 PM CSTSevere Thunderstorm WarningMAFAndrews, Winkler36 min
Oct 30, 9:57 PM CSTSevere Thunderstorm WarningMAFAndrews48 min
Oct 30, 11:28 PM CSTSevere Thunderstorm WarningMAFLoving, Reeves47 min
Oct 31, 12:14 AM CSTSevere Thunderstorm WarningMAFGaines61 min
Oct 31, 1:29 AM CSTSevere Thunderstorm WarningMAFGaines56 min
Oct 31, 2:42 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson33 min
Oct 31, 4:20 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard50 min
Oct 31, 5:17 PM CSTSevere Thunderstorm WarningMAFGlasscock48 min
Oct 31, 5:46 PM CSTSevere Thunderstorm WarningMAFReagan, Upton49 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.